Nebraska, 2016

Heavy Snow and Hail in Nebraska, March 23 to 24, 2016

March 23 to 24, 2016 · NWS OAX · 14 events in 13 counties and zones

A significant early spring winter storm affected a good portion of eastern Nebraska and western Iowa during the afternoon on the 23rd into the early morning hours of the 24th. As the strong storm moved into the Plains during the morning hours on the 23rd, Gulf moisture rushed northward ahead of the system and allowed for thunderstorms and isolated severe weather to occur during the afternoon on…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A significant early spring winter storm affected a good portion of eastern Nebraska and western Iowa during the afternoon on the 23rd into the early morning hours of the 24th. As the strong storm moved into the Plains during the morning hours on the 23rd, Gulf moisture rushed northward ahead of the system and allowed for thunderstorms and isolated severe weather to occur during the afternoon on the 23rd. On the back side of the system though, colder air fed in from the northern Plains and allowed for the rain to mix with and change over to snow over northeast Nebraska and extreme west central Iowa during the late afternoon and especially during the evening. Heavy snow was then observed in a band from northwest Iowa into northeast Nebraska with some thundersnow also observed. Extremely heavy snowfall rates of 2 to 4 inches an hour occurred within this band leading to many snowfall totals over 1 foot in a relatively short amount of time. The storm system finally started to shift out of the area during the early morning hours on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 23, 2:08 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 23, 2:08 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 PM CDT WED MAR 23 2016

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 305 PM CDT WED MAR 23 2016

AN INTENSE MID-LEVEL LOW OVER N-CNTRL KS/S-CNTRL NEB AS OF EARLY
AFTERNOON WILL TRACK EAST INTO THE LOWER MO VALLEY TONIGHT BEFORE
RAPIDLY WEAKENING WHILE ACCELERATING NEWD INTO THE GREAT LAKES ON
THURSDAY. MEANWHILE...THE ASSOCIATED SURFACE LOW WILL DEVELOP
ENEWD ALONG A WARM FRONT THROUGH SERN NEB THIS AFTERNOON TO ALONG
THE IA-MO BORDER TONIGHT.

DESPITE MODEST BOUNDARY-LAYER MOISTURE CONTENT...STRONG DAYTIME
HEATING AND STEEP LAPSE RATES WITHIN THE SYSTEM WARM SECTOR HAVE
YIELDED A WEAKLY UNSTABLE ENVIRONMENT AS OF 20Z OVER SERN NEB WITH
MLCAPE OF AROUND 500 J/KG. FORCING FOR ASCENT AHEAD OF THE UPPER
LOW WILL AUGMENT LOW-LEVEL CONVERGENCE INVOF THE SURFACE LOW AND
WARM FRONT TO YIELD WIDELY SCATTERED TSTMS THIS AFTERNOON INTO
EVENING OVER SERN NEB INTO SWRN IA. TO THE NORTH OF THE FRONT...A
FEW STORMS COULD CONTAIN HAIL...WHILE ALONG THE BOUNDARY...THE
FAVORABLE OVERLAP OF STRONG VERTICAL SHEAR AND MODEST INSTABILITY
COULD PROMOTE SUPERCELL STRUCTURES WITH A RISK FOR A TORNADO OR
TWO.

FARTHER TO THE NORTH...THE RESPONSE TO FRONTOGENESIS IN THE
850-700-MB LAYER IS PROMOTING THE INTENSIFICATION OF A
PRECIPITATION BAND ACROSS OUR FAR NRN CWA WITH EVEN SOME LIGHTNING
BEING OBSERVED. THIS MESOSCALE FORCING COUPLED WITH THE PRESENCE
OF WEAK CONVECTIVE INSTABILITY SHOULD PROMOTE BURSTS OF HEAVY SNOWFALL
THIS EVENING INTO TONIGHT. RECENT CONVECTION-ALLOWING MODEL
GUIDANCE INDICATES THAT AN ARCING BAND OF CONVECTION INCLUDING
EMBEDDED THUNDERSTORMS WILL DEVELOP ACROSS E-CNTRL NEB AND W-CNTRL
IA THIS EVENING BEFORE PIVOTING NWD/NWWD AND EVENTUALLY MERGING
WITH THE PRIMARY DEFORMATION SNOWFALL BAND OVER NERN NEB. SOME
SLEET COULD MIX IN WITH THE SNOW AND RAIN...WITH THE RAIN-TO-SNOW
TRANSITION LINE RAPIDLY COLLAPSING SWD ACROSS THE AREA TONIGHT ON
THE BACKSIDE OF THE PASSING SURFACE CYCLONE.

IN ADDITION TO THE MIXED-PHASE PRECIPITATION POTENTIAL...THE
TIGHTENING PRESSURE GRADIENT WILL YIELD STRONG NLY WINDS
OVERNIGHT. AS SUCH...WE WILL BE ISSUING A WIND ADVISORY FOR THE
NEB COUNTIES TO THE SOUTH OF THE EXISTING WINTER WEATHER
HIGHLIGHTS.

SUBSIDENCE ON THE BACKSIDE OF THE EXITING CYCLONE SHOULD ALLOW FOR
CLEARING SKIES WITH WINDS DIMINISHING AS THE SURFACE RIDGE BUILDS
INTO THE REGION. THE ABUNDANT SUNSHINE COUPLED WITH DECREASING LOW-
LEVEL COLD ADVECTION SHOULD ALLOW TEMPERATURES TO REBOUND INTO THE
40-45 DEGREE RANGE. THE EXCEPTION IS OVER NERN NEB WHERE
LINGERING SNOW COVER WILL KEEP HIGHS IN THE MID TO UPPER 30S.

FROM THURSDAY NIGHT INTO SATURDAY...A SHORT-WAVE TROUGH WILL AMPLIFY
WHILE TRANSLATING FROM THE NRN HIGH PLAINS THROUGH DAKOTAS INTO THE
UPPER MS VALLEY. A ASSOCIATED COLD FRONT WILL MOVE THROUGH THE MID
MO VALLEY FRIDAY NIGHT...WITH A CHANCE FOR RAIN SHOWERS MAINLY ALONG
AND AHEAD OF THE FRONT OVER SERN NEB AND SWRN IA FRIDAY NIGHT INTO
SATURDAY. ASIDE FROM SOME WARM-ADVECTION RELATED
CLOUDINESS...DOWNSLOPE WARMING AHEAD OF THE FRONT ON FRIDAY SHOULD
YIELD HIGH TEMPERATURES FROM THE UPPER 40S NORTH TO LOWER 60S
SOUTH. COOLER TEMPERATURES ARE EXPECTED ON THE BACKSIDE OF THE
FRONT SATURDAY WITH READINGS IN THE 40S TO LOWER 50S.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED MAR 23 2016

A LONGER-WAVELENGTH TROUGH PRESENT OVER THE CNTRL U.S. AT THE ONSET
OF THE EXTENDED PERIOD WILL SHIFT EAST OF THE MS VALLEY BY EARLY
NEXT WEEK WITH AN UPSTREAM RIDGE BUILDING FROM THE ROCKIES INTO
GREAT PLAINS. MONDAY NIGHT THROUGH THE REMAINDER OF THE
FORECAST...THE MEDIUM-RANGE MODELS BEGIN TO DIVERGE ON THE
HANDLING OF AN EVOLVING WRN U.S. TROUGH. THE DETERMINISTIC GFS AND
GEFS INDICATE THAT THIS TROUGH WILL PROGRESS NEWD INTO THE NRN AND
CNTRL PLAINS IN THE TUESDAY NIGHT TO WEDNESDAY TIME FRAME...WHILE
THE ECMWF EVOLVES THE TROUGH INTO A CUT-OFF LOW OVER THE INTERIOR
WEST. THE BEST POTENTIAL FOR MEASURABLE PRECIPITATION APPEARS TO
BE WEDNESDAY WHERE SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 305 PM CDT WED MAR 23 2016

MAINLY IFR TO VLIFR CONDITIONS ARE FORECAST AT KOFK THROUGH MUCH
OF THE TAF PERIOD AS CIGS REMAIN BELOW FL010. SOME LIGHT
PRECIPITATION IS FORECAST EARLY IN THE TAF PERIOD...BEFORE A MIX
OF SLEET...RAIN AND SNOW PREVAILS BEFORE 00Z. AFTER
00Z...SNOW...AND AT TIMES HEAVY SNOW...IS FORECAST TO DROP
CIGS/VSBYS INTO VLIFR CATEGORY AT TIMES. SNOW WILL BEGIN TO WIND
DOWN AFTER 06Z WITH SLOW IMPROVEMENT TO CONDITIONS.

KLNK AND KOMA WILL SEE MVFR CIGS EARLY BEFORE THUNDERSTORMS
DEVELOP AROUND 21Z AND EXIT THE AREA BY 01Z. BRIEF IFR CONDITIONS
ARE POSSIBLE IN STORMS. THEN A GENERAL LOWERING OF CIGS TO IFR IS
FORECAST BY 06Z WHEN A MIX OF RAIN/SNOW WILL CHANGE TO SNOW.
OCCASIONAL IFR CONDITIONS WILL PREVAIL IN SNOW THROUGH ABOUT 12Z
WHEN SNOW ENDS...AND A GRADUAL LIFTING OF CIGS CONTINUES THROUGH
18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT THURSDAY FOR
     NEZ043>045-050>053-065>068-078-088>093.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 AM CDT
     THURSDAY FOR NEZ015-018-030>034-042.

     WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR NEZ011-012-016-
     017.

IA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 AM CDT
     THURSDAY FOR IAZ043.

&&

SHORT TERM...MEAD
LONG TERM...MEAD
AVIATION...DERGAN
Hazardous weather outlook, Mar 23, 10:42 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 AM CDT WED MAR 23 2016

NEZ011-012-016-017-240645-
KNOX-CEDAR-ANTELOPE-PIERCE-
1142 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THIS AFTERNOON AND EVENING.
RAIN WILL CHANGE TO SNOW THIS AFTERNOON...WITH UP TO 2 TO 4 INCHES
OF ACCUMULATION BY AROUND 7 PM. NORTHEAST WINDS OF 25 TO 35
MPH...WITH GUSTS TO AROUND 45 MPH...WILL CREATE BLOWING SNOW.
SNOWFALL TOTALS OF 5 TO 7 INCHES ARE POSSIBLE BY THE TIME THE
SYSTEM EXITS THE REGION AFTER MIDNIGHT. HAZARDOUS TRAVEL
CONDITIONS ARE LIKELY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT
SNOWFALL AMOUNTS ARE APPRECIATED.

IAZ043-NEZ015-018-030>034-042-240645-
MONONA-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
1142 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING.
RAIN WILL MIX WITH SNOW AND SLEET THEN EVENTUALLY TURN OVER TO
SNOW LATER THIS AFTERNOON. 2 TO 4 INCHES OF TOTAL SNOW
ACCUMULATION ARE POSSIBLE BY THE TIME THE SYSTEM EXITS THE AREA
LATER TONIGHT. IN ADDITION...STRONG NORTHEAST WINDS OF 25 TO 35
MPH WITH GUSTS UP TO 45 MPH ARE POSSIBLE. THIS COULD CREATE
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT
SNOWFALL AMOUNTS ARE APPRECIATED.

IAZ055-056-069-NEZ043>045-050>053-065-240645-
HARRISON-SHELBY-POTTAWATTAMIE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-
1142 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...GENERALLY ALONG AND
SOUTH OF INTERSTATE 80. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS AND HAIL POSSIBLE. RAIN WILL EVENTUALLY MIX WITH AND CHANGE
OVER TO SNOW LATER TONIGHT. LIGHT SNOWFALL ACCUMULATIONS...GENERALLY
AN INCH OR TWO...ARE POSSIBLE BEFORE THE SYSTEM EXITS THE REGION
OVERNIGHT. IN ADDITION...STRONG NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT.

IAZ079-080-090-091-NEZ066>068-078-088>093-240645-
MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1142 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH AT LEAST A SLIGHT
RISK FOR SEVERE STORMS PRODUCING HAIL...DAMAGING WINDS OR EVEN
A TORNADO. A WARM FRONT LIFTING INTO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA...COMBINED WITH WARM AND MOIST AIR TO THE
SOUTH...AND VERY COLD TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE...WILL CREATE THE NECESSARY INSTABILITY AND SHEAR FOR
STRONG TO SEVERE STORMS. THE MOST LIKELY TIME AND AREA FOR INITIAL
STORM DEVELOPMENT APPEARS TO BE BETWEEN 3 AND 4 PM ALONG A LINE
FROM NEAR LINCOLN TO NEBRASKA CITY...WITH STORMS MOVING EAST AND
NORTHEAST INTO SOUTHWEST IOWA.

RAIN WILL EVENTUALLY MIX WITH AND CHANGE OVER TO SNOW
LATER TONIGHT. LIGHT SNOWFALL ACCUMULATIONS...GENERALLY UNDER AN
INCH ARE POSSIBLE BEFORE THE SYSTEM EXITS THE REGION OVERNIGHT. IN
ADDITION...STRONG NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON ACROSS SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

10 heavy snow, 3 hail, 1 strong wind. Local standard time, as filed.

Hail, Saunders

When
March 23, 3:16 PM CST
Where
Saunders County, 2.07 mi S of Wahoo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -96.620

Hail, Sarpy

When
March 23, 3:53 PM CST
Where
Sarpy County, 3.49 mi S of Gretna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.100, -96.240

Heavy Snow, Boone

When
March 23, 4:00 PM CST to 10:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Heavy snow fell over all of Boone County. Snowfall ranged from 6 to 8 inches across the county.

Heavy Snow, Antelope

When
March 23, 4:00 PM CST to 10:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Heavy snow fell over all of Antelope County. Snowfall ranged from 6 to 9 inches across the county including a measured 9 inches in Elgin and 8.5 inches in Neligh.

Strong Wind, Richardson

When
March 23, 4:10 PM CST
Where
Richardson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Emergency management reported that strong gradient winds ahead of the cold front caused some outbuilding damage across Richardson County. This was most prevalent near the town of Preston and along the Kansas and Nebraska border along 702 Rd.

Hail, Cuming

When
March 23, 4:30 PM CST
Where
Cuming County, 1.24 mi NE of Wisner
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.990, -96.910

Heavy Snow, Cedar

When
March 23, 5:00 PM CST to March 24, 2:00 AM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Heavy snow fell over the central and southern half of Cedar County. Snowfall ranged from near 4 inches at Wynot to over 12 inches of snow in the Laurel and Belden areas.

Heavy Snow, Wayne

When
March 23, 5:00 PM CST to March 24, 2:00 AM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Extremely heavy snow fell over all of Wayne County. Snowfall was generally over 1 foot for the entire county with 14 inches measured in Wayne.

Heavy Snow, Stanton

When
March 23, 5:30 PM CST to March 24, 2:30 AM CST
Where
Stanton forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Heavy snow fell over all of Stanton County. Snowfall was generally 10 to 14 inches with a measured total of 10 inches in Stanton, and 13.9 inches in Pilger.

Heavy Snow, Pierce

When
March 23, 5:30 PM CST to March 24, 2:30 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Heavy snow fell over all of Pierce County. Snowfall was generally 8 to 10 inches with a measured total of 10 inches in Pierce.

Heavy Snow, Thurston

When
March 23, 6:00 PM CST to March 24, 3:00 AM CST
Where
Thurston forecast zone
Reported by
COOP Observer
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Extremely heavy snow fell over all of Thurston County, especially over the central and western parts of the county. Snowfall was generally over 1 foot for the entire county with 16 inches measured in Thurston.

Heavy Snow, Cuming

When
March 23, 6:00 PM CST to March 24, 3:00 AM CST
Where
Cuming forecast zone
Reported by
COOP Observer
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Heavy snow fell over all of Cuming County. Snowfall was generally 8 to 14 inches with the highest totals over the northern and western half of the county.

Heavy Snow, Madison

When
March 23, 7:30 PM CST to March 24, 4:00 AM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Heavy snow fell over central and northern Platte County. Snowfall was generally 6 to 8 inches over this area.

Heavy Snow, Colfax

When
March 23, 8:30 PM CST to March 24, 4:00 AM CST
Where
Colfax forecast zone
Reported by
COOP Observer
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Heavy snow fell over central and northern Colfax County. Snowfall was generally 6 to 8 inches over this area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619139, 619140, 620002, 620003, 624311, 619138, 619995, 619996, 619999, 620001, 619997, 619998, 620000, 620004.